Heather H. said...
I usually don't cross boards, but I am at my wits end. I was told at the end of June that I have MS. My doctors are telling me about other secondary issues that don't need meds to correct and that it's alright not to worry about them.
My major issue is with the Beta Seron injections. Doing the shots in my arms and upper legs don't bother me. The shots in my lower legs, stomache and behind burn. It feels like I put a hot poker into myself. Is this normal? Is there anyway to help stop the burn? What do you all use to cope with the side effects? I can deal with most of it but I'm not even at a full dose yet and some days are so bad that I can't even go to work.
I just need to not feel alone and hopefully someone here can help. I have talked to my Beta nurse on a regular basis, but I don't feel like she understands me. She doesn't have MS, so I keep thinking, how do you know how I feel....Ya know?
Just the thought of doing this every other day for the rest of my life is really depressing. I just want to sit and scream and cry. I'm not sure I can keep doing this treatment. It's effecting my husband, children, the rest of my family, and my job.
Does anyone ever feel like this? Or am I just making too much of this?
Any help would be wonderful. If I'm just whining, tell me that too.
I'm so sorry you have a diagnosis of MS. It's a lot to take in, in a short period of time -- having a chronic illness, needing to take injections every other day for the rest of your life, having to juggle side effects and all that. But you CAN do it..you must do it, if not for yourself, right now, then for your husband, children, the rest of your family, and your job.
It's quite OK to whine and vent and be scared, and then you'll start to find a place where you can accept all this and it'll be easier. Just knowing that you are certainly not the first and only person to find this all so challenging at the beginning may help. We all did.
I've been injecting Betaseron for 14 years now. I find that for me the burning most often occurs if I don't inject STRAIGHT in...if the needle goes in at an angle it seems to burn more. And also if any of the fluid leaks out, either before or after the injection, the area seems to burn. I don't use the autoinjector -- I found that too bruising, so just use the needle straight. I take comfort in knowing that the regular needle used to inject the Betaseron every other day is the SAME sized needle my friend uses to inject insulin -- several times a day! I figure if she can do it 3-4 times a DAY, surely I can do it every other day!
After injecting for awhile, I found for me that it was easiest to inject into my belly or upper thighs, so that's what I do. Yes, I know the instructions and the nurses tell you to rotate injections and use all those other areas -- but if pushed, they'll ALSO tell you that it's better to keep injecting in the same area regularly, than stop the injections altogether. So that's what I do. My recommendation is find the area that is most comfortable for you, and just use that, at least for awhile, until you get more comfortable altogether with the process, and then maybe you can rotate and find other areas that will work for you.
I also found that using the alcohol wipes caused burning, and caused my skin to dry out and itch and be painful. After talking with my doctor -- and observing my friend inject her insulin **through her clothes!!** -- I came to this routine: make sure my hands are washed, and the area where I'm going to inject is washed -- and completely dry. Make sure I prepare the injecting on a clean (in my case, cat-hair-free) surface..and just do it, without the wipes. I've not ever had any problems doing it this way, and my skin surface is much more comfortable. But note -- DO talk with your doctor about this. The Betaseron nurses will never acknowledge that this is OK...but doctors are often more casual about it. You'd just need to be certain that your hands and the surface you're about to inject is CLEAN and DRY.
As for the side effects: Are you taking something like ibuprofen, or tylenol when you inject, and injecting right before you go to bed? Sometimes this helps because you'll sleep through the worst of the side effects. What I did when I started was take two ibuprofen (tylenol doesn't do anything for me, even for a mild headache!), then inject, then go to bed. I'd have a glass of water and two more ibu's by my bedside. If I woke up in the middle of the night feeling awful, I'd take them. If I didn't, usually I'd wake in the morning with a headache and body aches, so I'd take them, then. After a cup of coffee, I was good to go.
Now, 14 years later, I still take the ibu's before I inject, and still inject before I go to bed, but sleep through the night, and only occasionally have a headache the next morning.
It did take 2-3 months before the side effects lessened, though. I see you just started this in June, not quite 3 months ago. And I started at full-strength (they didn't do the partial dose thing when I started, 14 years ago). I wonder if every time you increase the dose the side effects worsen again? Maybe you should plunge ahead and go full dose, grit your teeth and work through the side effects, and be done with it? ***Of course talk to your doctor about this before doing anything but what he recommends!***
What other issues are troubling you, that the doctors are telling you to "not worry about"? If you ask here, maybe we can give you our experiences with them, and you really WON'T have to worry about them....or we can tell you what you need to tell your doctor to get some attention for them!
...I am not a doctor, nor health professional, and don't pretend to be one, here.....